Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 80, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 5:21 PM EDT for Saluda County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2006, 5:21 PM EDT (21:21 UTC)
- Expired
- May 14, 2006, 5:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Saluda County, SC
The radar
The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 142121 SVRCAE SCC081-142145- /O.NEW.KCAE.SV.W.0080.060514T2121Z-060514T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 521 PM EDT SUN MAY 14 2006 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALUDA COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 545 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RIDGE SPRING...OR ABOUT 9 MILES SOUTHWEST OF BATESBURG...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3395 8187 3382 8167 3387 8157 3399 8154 $$ TTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:38 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 14, 2:38 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 238 PM EDT SUN MAY 14 2006 .SHORT TERM (TONIGHT THROUGH TUESDAY)... CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION SUPPORTS CONTINUED POPS THIS EVENING. GULF MOISTURE IS CUT OFF AND BELIEVE THIS WILL CONTINUE TO HELP KEEP COVERAGE LIMITED. ALSO...FARTHER DRYING SHOULD HAVE OCCURRED BEHIND A LEAD H5 SHORTWAVE TROUGH. THE THUNDERSTORMS THAT DO DEVELOP COULD BE SEVERE BECAUSE OF STRONG SHEAR AND COLD TEMPERATURES ALOFT WITH H85 WIND NEAR 40 KNOTS AND H5 TEMPERATURES NEAR -17. THE MAIN THREAT IS PROBABLY HAIL BECAUSE EXPECT SURFACE-BASED INSTABILITY WILL REMAIN WEAK. THE PREVIOUS CONVECTION AND CLOUDINESS DURING THE AFTERNOON SHOULD HELP LIMIT THE SURFACE-BASED INSTABILITY. EXPECT LESS COVERAGE LATE TONIGHT BECAUSE OF DIURNAL COOLING AND BOTH THE NAM AND GFS SHOW WEAK H85 COLD ADVECTION. THE MODELS KEEP THE FRONT OR TROUGH IN THE FORECAST AREA MONDAY THROUGH TUESDAY. MID-LEVEL TEMPERATURES REMAIN COLD WITH A SERIES OF SHORTWAVE TROUGHS ROTATING AROUND THE LOW. HOWEVER...MOISTURE APPEARS LIMITED WITH WEAK H85 COLD ADVECTION DURING MUCH OF THE PERIOD. PLAN TO USE THE CHANCE OR SLIGHT CHANCE MAV POPS. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... MOISTURE APPEARS LIMITED DURING MOST OF THE EXTENDED PERIOD WITH LOW PRESSURE CENTERED WELL NORTHEAST OF THE REGION AND RIDGING SOUTH AND WEST. HOWEVER...THE GFS SHOWS A COLD FRONT MOVING INTO THE AREA SUNDAY. && .AVIATION... SCATTERED STRONG STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS AS COLD FRONT APPROACHES FROM THE WEST. SURFACE WINDS SW 10-20 KT BUT WIND GUSTS TO 55 KNOTS AND LARGE HAIL POSSIBLE IN VICINITY OF THUNDERSTORMS. CIGS 2500-4000 FT AT TIMES. EXPECT IMPROVING CONDITIONS 01Z-04Z MONDAY AFTER THE FRONT PASSES TO THE EAST OF THE AREA. SCT-BKN CLOUDS AROUND 4000 FT THROUGH 12Z MONDAY MORNING WITH WEST WINDS 4-8 KT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING GA...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING && 05/05/22
Hazardous weather outlook, May 14, 4:05 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 405 AM EDT SUN MAY 14 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 405 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT EARLY THIS MORNING. A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORMS SHOULD INCREASE IN COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED SUPERCELL WILL ALSO REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 14, 2:10 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL HEATH SPRINGS 34.59N 80.67W
05/14/2006 E1.00 INCH LANCASTER SC PUBLIC
STORE ON MAIN STREET IN HEATH SPRINGS REPORTED HAIL THE
SIZE OF QUARTERS.
&&
LINTONLocal storm report, May 14, 4:03 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 SSW MONETTA 33.84N 81.62W
05/14/2006 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.
0345 PM HAIL 1 SSW MONETTA 33.84N 81.62W
05/14/2006 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.
0345 PM HAIL 1 SSW MONETTA 33.84N 81.62W
05/14/2006 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.
&&
VAUGHANLocal storm report, May 14, 4:03 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 SSW MONETTA 33.84N 81.62W
05/14/2006 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.
&&
VAUGHANLocal storm report, May 14, 4:06 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL GILBERT 33.92N 81.39W
05/14/2006 E0.88 INCH LEXINGTON SC LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED IN GILBERT BY COUNTY SHERIFF
DISPATCH.
&&
VAUGHANLocal storm report, May 14, 4:16 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL RED BANK 33.93N 81.23W
05/14/2006 E0.88 INCH LEXINGTON SC PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL IN RED BANK.
&&
VAUGHANSpecial weather statement, May 14, 5:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 512 PM EDT SUN MAY 14 2006 SCZ018-025>028-030-031-035>038-041-GAZ040-063>065-077-142312- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CLARENDON-COLUMBIA-EDGEFIELD -LEXINGTON-LINCOLN-MCCORMICK-MCDUFFIE-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...COLUMBIA...LEXINGTON ...ORANGEBURG...SUMTER... 512 PM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT... SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MARCH EASTWARD ACROSS THE AREA. SOME OF THE STORMS HAVE HAD A HISTORY OF PRODUCING PENNY SIZE HAIL OR LARGER OVER THE PAST COUPLE OF HOURS. SOME OF THE STRONGEST STORMS WILL APPROACH THE COLUMBIA METROPOLITAN AREA BY 6 PM. THESE STORMS MAY ALSO PRODUCE WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN. THE STORMS WILL PERSIST THROUGH 7 PM THIS EVENING. SCZ015-016-020>022-029-142306- CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-NEWBERRY- INCLUDING THE CITIES OF BISHOPVILLE...NEWBERRY... 512 PM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT... SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MARCH EASTWARD ACROSS THE AREA. SOME OF THE STORMS HAVE HAD A HISTORY OF PRODUCING PENNY SIZE HAIL OR LARGER OVER THE PAST COUPLE OF HOURS. THESE STORMS MAY ALSO PRODUCE WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN. THE STORMS WILL PERSIST THROUGH 7 PM THIS EVENING. BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:37 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 16 hr |
| May 14, 6:42 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 33 min |
| May 14, 7:02 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
| May 14, 7:55 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 50 min |
| May 14, 12:36 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 54 min |
| May 14, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 75 min |
| May 14, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| May 14, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| May 14, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 44 min |
| May 14, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 38 min |
| May 14, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 59 min |
| May 14, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 32 min |
| May 14, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 59 min |
| May 14, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 41 min |
| May 14, 4:50 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 40 min |
| May 14, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 31 min |
| May 14, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 49 min |
| May 14, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 58 min |
| May 14, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 61 min |
| May 14, 6:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 44 min |
| May 14, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 29 min |
| May 14, 6:47 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 43 min |
| May 14, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 46 min |
| May 14, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 61 min |
| May 14, 7:31 PM EDT | Tornado Warning | CAE | Clarendon | 18 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.